Alert archive / Montana / Tornado Warnings in 2016

Tornado Warning 3, NWS Billings, MT

June 11, 2016Fallon County, Montana

NWS Billings, MT issued this tornado warning at Jun 11, 2016, 7:02 PM MDT for Fallon County, Montana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2016, 7:02 PM MDT (01:02 UTC)
Expired
Jun 11, 2016, 7:30 PM MDT
In force
28 min
Issued by
NWS Billings, MT
Area
Storm-based polygon
Tornado
Observed
Hail
1.25 in

County Fallon County, MT

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 3:00 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.0 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2016-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2016-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1574 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
597 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

978 
WFUS55 KBYZ 120102
TORBYZ
MTC025-120130-
/O.NEW.KBYZ.TO.W.0003.160612T0102Z-160612T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
702 PM MDT SAT JUN 11 2016

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN FALLON COUNTY IN SOUTHEASTERN MONTANA...

* UNTIL 730 PM MDT

* AT 702 PM MDT...A CONFIRMED TORNADO WAS LOCATED 10 MILES EAST OF
  BAKER...MOVING NORTHEAST AT 45 MPH.

  HAZARD...DAMAGING TORNADO AND HALF DOLLAR SIZE HAIL. 

  SOURCE...WEATHER SPOTTERS CONFIRMED TORNADO. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED.
           DAMAGE TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR. TREE
           DAMAGE IS LIKELY. 

* LOCATIONS IMPACTED INCLUDE...
  OLLIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW! MOVE TO A
BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A MOBILE HOME...OR
IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4630 10415 4645 10425 4664 10407 4664 10405
      4632 10404
TIME...MOT...LOC 0102Z 229DEG 40KT 4642 10407 

TORNADO...OBSERVED
HAIL...1.25IN

$$

DOBBS
2 follow-up statements
171 
WWUS55 KBYZ 120114
SVSBYZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
714 PM MDT SAT JUN 11 2016

MTC025-120130-
/O.CON.KBYZ.TO.W.0003.000000T0000Z-160612T0130Z/
FALLON MT-
714 PM MDT SAT JUN 11 2016

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR
NORTHEASTERN FALLON COUNTY...
    
AT 714 PM MDT...A CONFIRMED TORNADO WAS LOCATED 12 MILES SOUTH OF
CARLYLE...OR 13 MILES NORTHEAST OF BAKER...MOVING NORTHEAST AT 35
MPH.

HAZARD...DAMAGING TORNADO AND HALF DOLLAR SIZE HAIL. 

SOURCE...WEATHER SPOTTERS CONFIRMED TORNADO. 

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
         SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
         TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR.  TREE DAMAGE
         IS LIKELY. 

LOCATIONS IMPACTED INCLUDE...
OLLIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW! MOVE TO A
BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A MOBILE HOME...OR
IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4634 10404 4648 10421 4653 10418 4664 10407
      4664 10405
TIME...MOT...LOC 0114Z 227DEG 29KT 4647 10404 

TORNADO...OBSERVED
HAIL...1.25IN

$$

DOBBS
867 
WWUS55 KBYZ 120125
SVSBYZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
725 PM MDT SAT JUN 11 2016

MTC025-120134-
/O.EXP.KBYZ.TO.W.0003.000000T0000Z-160612T0130Z/
FALLON MT-
725 PM MDT SAT JUN 11 2016

...THE TORNADO WARNING FOR NORTHEASTERN FALLON COUNTY WILL EXPIRE AT
730 PM MDT...
        
THE STORM WHICH PROMPTED THE TORNADO WARNING HAS EXITED THE WARNED
AREA. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
SOUTHEASTERN MONTANA.

REMEMBER...A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT FOR
NORTHEASTERN FALLON UNTIL 8 PM MDT.

LAT...LON 4634 10404 4648 10421 4653 10418 4664 10407
      4664 10405
TIME...MOT...LOC 0122Z 229DEG 40KT 4647 10404 

$$

DOBBS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this tornado warning went out at Jun 11, 3:35 PM MDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jun 11, 3:35 PM MDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Billings MT
335 PM MDT SAT JUN 11 2016

.SHORT TERM...valid for Sun and Mon...

Severe thunderstorms will be developing this afternoon into this
evening for areas from Yellowstone County eastward. A cold front
is located across Rosebud County southward into North Central
Wyoming. North to northwest winds have ushered in behind the
front. In addition, latest surface analysis shows a surface low
across extreme northeast Wyoming/southeast Montana. Ahead of this
low, southeast winds are gusting to around 30 mph. Dewpoints
across the area remain in the 50s with 60 degree dewpoints
advecting westward out of the Dakotas into extreme eastern
Montana. Models continue to show the best shear just to the east
and north of this surface low, and given the 60 degree dewpoints,
the best locations for a tornado will be across Carter and Fallon
Counties, as well as the western Dakotas and northeast Montana.
Elsewhere, strong to severe thunderstorms will be possible as far
west as Yellowstone County. In addition, an upper level
disturbance will move across the forecast providing the forcing
necessary for storms. As a result, a severe thunderstorm watch has
been issued until 10pm along and east of a Musselshell-
Yellowstone-Big Horn- Sheridan County line. The one concern is the
current cap across our central areas, especially Yellowstone
County as cloud cover continues to be extensive. But given
sufficient low level moisture and forcing, we have included
Yellowstone County in this watch.

Sunday & Monday...Sunday is expected to be a pleasant late Spring
day as cooler and drier air advect across the forecast area. There
will continue to be a slight chance for an afternoon/evening
shower or thunderstorm especially over the mountains and adjacent
foothills as another disturbance moves north out of Wyoming.
However, no strong storms or severe thunderstorms are expected.
Afternoon highs will be in the lower 70s across the west to around
80 degrees across the east. For Monday, a more westerly flow aloft
will prevail but it will be associated with some weaker area of
vorticity combined with some forcing over Wyoming. This will bring
a better chance for showers and thunderstorms. However, at this
time, severe storms are not expected. Highs on Monday will be
around normal with readings in the upper 70s to lower 80s. Hooley

.LONG TERM...valid for Tue...Wed...Thu...Fri...Sat...

Trof over the northern plains will move to the eastern Dakotas on
Tuesday, allowing for some shortwave ridging over our region.
This is a bit faster exit to the east than previously thought, so
have lowered pops somewhat while keeping a chance along our
eastern border. SW flow will develop across our west courtesy of
deep trof over the Pac NW. Though mid level baroclinicity will
remain to our west, cannot rule out a few showers/thunderstorms
over our western areas as weak cold front pushes from western to
central MT. Have made some minor pop adjustments to account for
these changes Tuesday and Tuesday night.

Upper low will remain along the coast through the end of the week,
resulting in a persistent SW flow aloft for our region. A series
of weak shortwaves with strongest forcing to our west will keep at
least slight chances for showers and thunderstorms for most
periods, but at this time do not see any obvious severe risks as
the progressive SW flow and blocking ridge over the northern
plains prevent any significant moisture return. Temps will remain
above normal but again the progressive flow allows for a couple
pulses of cooler Pacific fropas. Models in disagreement regarding
the timing of these weak fronts, so will keep forecast temps near
consensus values, ie mostly 80s to near 90F.

JKL

&&

.AVIATION...

Scattered thunderstorms will impact the region late this afternoon
and evening. Some storms from KBIL eastward could be severe and
produce hail and strong winds. Local MVFR or lower flight
conditions are anticipated with the stronger storms. Mountains
will be occasionally obscured. Shower and thunderstorm activity
will taper off later tonight, and VFR conditions will prevail
Sunday with weaker showers and thunderstorms mainly near the
mountains and foothills. JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    Sun     Mon     Tue     Wed     Thu     Fri     Sat
-----------------------------------------------------------
BIL 053/075 054/079 055/084 053/083 056/085 056/087 056/086
    41/B    23/T    32/T    22/T    21/B    12/T    22/T
LVM 045/072 045/075 046/080 047/078 048/081 049/082 048/082
    42/T    24/T    32/T    22/T    22/T    22/T    22/T
HDN 055/078 053/079 053/085 052/087 052/087 054/089 052/088
    41/B    24/T    32/T    22/T    21/U    12/T    22/T
MLS 060/076 055/081 058/084 058/088 060/087 060/089 058/086
    31/B    24/T    32/W    12/T    21/U    12/T    22/T
4BQ 059/079 054/082 056/085 056/090 056/090 057/093 056/089
    31/B    34/T    32/T    11/U    11/U    12/T    22/T
BHK 060/075 051/077 056/081 053/083 055/086 056/087 056/084
    61/N    24/T    44/T    11/U    11/U    12/T    22/T
SHR 053/073 051/078 049/083 050/088 052/088 053/089 051/087
    32/T    34/T    42/T    22/T    21/U    12/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 246 in effect until 10 PM MDT this
      evening FOR ZONES 29>33-35>38-57-58.
WY...Severe Thunderstorm Watch 246 in effect until 10 PM MDT this
      evening FOR ZONES 98-99.

&&

weather.gov/billings
Hazardous weather outlook, Jun 11, 3:28 PM MDT, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
328 PM MDT SAT JUN 11 2016

MTZ028>042-056>058-063>068-WYZ098-099-121130-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
328 PM MDT SAT JUN 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
WHILE THE ENTIRE AREA WILL SEE A THREAT OF HAIL...HEAVY RAIN AND
STRONG WINDS WITH THUNDERSTORMS...THE LARGEST THREAT OF SEVERE
WEATHER...WITH LARGE HAIL AND DAMAGING WINDS...WILL BE FROM
ROUNDUP TO SHERIDAN EASTWARD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 11, 6:11 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
611 PM MDT SAT JUN 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             5 NE MILES CITY         46.46N 105.77W
06/11/2016  M1.75 INCH       CUSTER             MT   TRAINED SPOTTER

            HAIL LASTED FOR 10 TO 15 MINUTES. WINDOWS BROKEN OUT.

&&

PALMQUIST
Local storm report, Jun 11, 6:23 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
623 PM MDT SAT JUN 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             16 NNE BROADUS          45.65N 105.24W
06/11/2016  M0.25 INCH       POWDER RIVER       MT   TRAINED SPOTTER

&&

PALMQUIST
Local storm report, Jun 11, 6:26 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
626 PM MDT SAT JUN 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             1 S TUSLER              46.46N 105.75W
06/11/2016  M2.00 INCH       CUSTER             MT   TRAINED SPOTTER

            STORM CHASER 1 SOUTH OF TUSLER.

0430 PM     HAIL             COALWOOD                45.73N 105.58W
06/11/2016  M0.50 INCH       POWDER RIVER       MT   TRAINED SPOTTER

&&

PALMQUIST
Special weather statement, Jun 11, 6:40 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
640 PM MDT SAT JUN 11 2016

MTZ033-120145-
FALLON MT-
640 PM MDT SAT JUN 11 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 639 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS FROM 18 MILES NORTHWEST OF BAKER TO 18 MILES WEST OF
MUD BUTTES...AND MOVING EAST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
BAKER...PLEVNA...OLLIE...WILLARD AND WEBSTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4598 10423 4666 10469 4666 10461 4668 10460
      4668 10442 4667 10442 4667 10436 4664 10435
      4664 10404 4598 10405
TIME...MOT...LOC 0039Z 262DEG 23KT 4658 10452 4605 10416

DOBBS
Local storm report, Jun 11, 6:50 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
650 PM MDT SAT JUN 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     TSTM WND GST     6 SE MOORHEAD           45.01N 105.79W
06/11/2016  M65.00 MPH       POWDER RIVER       MT   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATES WINDS OF 65 MPH OR GREATER.
            SNOWMOBILE TRAILER FLIPPED OVER. PEA SIZE HAIL.

&&

PALMQUIST
Local storm report, Jun 11, 6:52 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
652 PM MDT SAT JUN 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     4 NE MILES CITY         46.45N 105.78W
06/11/2016                   CUSTER             MT   PUBLIC

            GOLF-BALL TO TWO-INCH SIZE HAIL.  TREE LIMBS WITH
            DIAMETERS OF 3 TO 4 INCHES DOWNED.

0600 PM     HAIL             4 NE MILES CITY         46.45N 105.78W
06/11/2016  M2.00 INCH       CUSTER             MT   PUBLIC

            GOLF-BALL TO TWO-INCH SIZE HAIL.  TREE LIMBS WITH
            DIAMETERS OF 3 TO 4 INCHES DOWNED.

&&

RMS

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 6:26 PM MDTSevere Thunderstorm WarningBYZCuster, Rosebud64 min
Jun 11, 6:32 PM MDTSevere Thunderstorm WarningBYZPowder River58 min
Jun 11, 6:40 PM MDTSpecial Weather StatementBYZFallon65 min
Jun 11, 6:58 PM MDTSevere Thunderstorm WarningBYZFallon34 min
Jun 11, 7:01 PM MDTSevere Thunderstorm WarningBYZPowder River59 min
Jun 11, 7:20 PM MDTSevere Thunderstorm WarningBYZPowder River55 min
Jun 11, 7:41 PM MDTSpecial Weather StatementBYZRosebud, Treasure64 min
Jun 11, 7:55 PM MDTSevere Thunderstorm WarningBYZCuster, Powder River, Rosebud47 min
Jun 11, 8:51 PM MDTSpecial Weather StatementBYZ24 min
Jun 11, 9:29 PM MDTSpecial Weather StatementBYZRosebud31 min

Nearby

Tornado Warnings in Montana, 2016Every tornado warning in 2016Tornadoes in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.